Missouri, 2015

Flash Flood in Missouri, July 20, 2015

July 20, 2015 · NWS EAX · 1 event in 1 county or zone

Thunderstorms brought heavy rain and flash flooding to parts of the Kansas City Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Thunderstorms brought heavy rain and flash flooding to parts of the Kansas City Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 20, 2:18 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 20, 2:18 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
318 AM CDT MON JUL 20 2015

.DISCUSSION...
Issued at 318 AM CDT MON JUL 20 2015

A quasi-stationary front was draped from northeastern KS through
west central MO into southeastern MO early this morning. Convection
has been developing on the boundary throughout the night, enhanced
by a reservoir of moderate to high CAPE and an upper shortwave trough
moving across the center of the country. Precipitable water values
remain in excess of 2" in the vicinity of the front. The convective
system over northeastern KS should be the main player this morning
and perhaps into the early afternoon. As this convection shifts east
this morning, widespread heavy rainfall is likely. This should
mainly affect areas along and north of interstate 70. But given the
presence of the boundary and the copious atmospheric moisture,
storms could form at any time and produce very heavy rainfall. So
the flash flood watch still looks valid and will keep it going as
is.

The other issue for today is the potential for severe convection,
which looks most likely from roughly the Missouri River southward.
Depending on the model, shear looks somewhat marginal to strong
enough to support organized storms. The NAM is stronger than the GFS
but is supported by the RAP. Stronger shear also seems like a better
possibility given the the strong MCV over central KS that should
make it into our forecast area by late morning or early afternoon.
CAPE/shear combinations would then support organized convection,
including supercells, with damaging winds and heavy rain the most
likely hazards. Veered and relatively week surface winds should limit
low level shear and in turn the tornado potential. But any storm
that interacts with any boundary that may be out there will have an
enhanced tornado potential. Hail, especially severe hail, looks like
a low probability given forecast high freezing levels. But a
sustained and organized updraft, like in a supercell, would enhance
that potential.

There will be a temporary relief to the warm weather and especially
the humidity in the Tuesday to Wednesday time frame. The upper
shortwave trough that will help bring us thunderstorms today will
push a cold front south through the region. Noticeably drier air will
filter into the region behind the front and that will allow for
pleasant July weather as overnight lows dip into the lower 60s
through the middle of the week. That front will stall south of the
area and as the surface high pressure shifts to the east by the end
of the week, the moisture that was shunted just south of the area
will stream back north and we're right back into a rainy and humid
weather pattern. It continues to look like the forecast area will be
in the storm track for periodic convective systems as the upper
ridge never really establishes itself into the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1156 PM CDT SUN JUL 19 2015

Thunderstorms will gradually build into the area from the southwest
and west after 07z-08z, possibly impacting all TAF sites between 08z
and at least 12z Monday morning. After storms move out, a period of
VFR conditions is expected through at least mid- to late-afternoon.
Cumulus with bases around 4 kft will develop during the afternoon,
then isolated storms will become possible after 21z and may continue
into the evening. The probability and coverage of storms still
appears too low for more than VCTS at this time. Winds will veer from
east to west during the period, still at speeds less than 10 kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH until 1 PM CDT this afternoon for KSZ025-
     102>105.

MO...FLASH FLOOD WATCH until 1 PM CDT this afternoon for MOZ001>008-
     011>017-020>025-028>033-037>040-043>046.

&&

DISCUSSION...CDB
AVIATION...Laflin

In the hours before

Special weather statement, Jul 19, 11:07 PM CST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1207 AM CDT MON JUL 20 2015

KSZ060-200545-
LINN KS-
1207 AM CDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINN COUNTY UNTIL 1245 AM
CDT...

AT 1207 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LONE ELM...OR 9 MILES NORTHEAST OF LA HARPE...MOVING NORTHEAST
AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUND CITY AND BLUE MOUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3804 9508 3825 9507 3826 9506 3831 9506
      3835 9502 3805 9473 3804 9473
TIME...MOT...LOC 0507Z 246DEG 20KT 3803 9520

LEIGHTON
Special weather statement, Jul 20, 2:40 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 AM CDT MON JUL 20 2015

KSZ103>105-MOZ028-200930-
WYANDOTTE KS-JOHNSON KS-LEAVENWORTH KS-PLATTE MO-
340 AM CDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH...WYANDOTTE...
NORTHERN JOHNSON AND SOUTHEASTERN PLATTE COUNTIES UNTIL 430 AM CDT...

AT 340 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MCLOUTH...OR NEAR OSKALOOSA...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...LEAVENWORTH...LANSING...
MERRIAM...BONNER SPRINGS...DE SOTO...PARKVILLE...TONGANOXIE...
BASEHOR...EDWARDSVILLE...RIVERSIDE...WEATHERBY LAKE...LAKE QUIVIRA...
KANSAS CITY...LAKE WAUKOMIS...FERRELVIEW AND PLATTE WOODS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 410 AND 419.
 INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 215 AND 229.
 INTERSTATE 29 BETWEEN MILE MARKERS 6 AND 14.
 INTERSTATE 635 BETWEEN MILE MARKERS 2 AND 8.
 INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 29...BETWEEN MILE MARKERS
33 AND 38...AND BETWEEN MILE MARKERS 81 AND 83.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 206 AND 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3933 9518 3933 9461 3882 9474 3894 9506
      3898 9506 3899 9507 3898 9509 3896 9508
      3896 9509 3897 9511 3897 9513 3899 9519
TIME...MOT...LOC 0840Z 283DEG 34KT 3915 9522

LEIGHTON

The radar

The Pleasant Hill radar (KEAX), 34 km away, was scanning. The volume nearest the first event began at 10:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jackson

When
July 20, 4:20 AM CST to 8:20 AM CST
Where
Jackson County, 1.98 mi WSW of Leeds
Cause
Heavy Rain
Reported by
Social Media
Coordinates
39.038, -94.534

A water rescue was performed at Emmanuel Cleaver II Blvd and Elmood Dr.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595060.